What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 12:14 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 12, 12:14 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
114 PM EDT Sun Jul 12 2020
.SYNOPSIS...
Weak low pressure and a cold front will cross the area this
afternoon and evening. High pressure will then build in Monday
and persist into midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated discussion...12Z CAMS and observational platforms cast
some doubt still on convective coverage over the next 6-7 hours
in the ILN CWA. Destabilization has been slowed somewhat across
our Ohio CWA by pesky low/mid clouds tied to morning
precipitation. And it is pretty clear that more supportive
environment /CAPE and shear/ is setting up further south over
Kentucky where convection will increase and cross mainly to the
south of the forecast area, but will likely impact the southern
tier or two of counties this afternoon. Areas of southeast
Indiana and southwest/central Ohio likely to see scattered
storms continue to develop through peak heating, but with
slackening winds aloft /with time/ not sure of any substantive
severe weather threat beyond an isolated bout of large hail and
/ or damaging wind. Given the pivoting mid level trough axis and
and weakening winds aloft, may actually end up more with
localized hydro concerns than hail/wind. All in all...backed
down just a little on convective coverage / rain chances due to
a trend in the CAMS toward this line of thinking, and the
residual clouds still hampering destabilization.
Previous discussion...Positively tilted upper trough across the
Great Lakes this morning with embedded mid level vorticity
maximums - one over the ILN CWA right now driving arc of rain
and embedded thunder across the central/eastern CWA, and a
second across IL/IN digging southeast through the base of the
trough. This second one just now starting to ignite convection
south of Chicago.
Complex forecast today owing to ongoing clouds/rain over the ILN
forecast area, but some areas of clearing especially northern
Kentucky. CAMS / HREF in pretty good agreement that as we
diurnally destabilize /despite ongoing and departing clouds and
rain in some areas/ that scattered showers and storms will
develop 12P-2P ahead of the trough axis and very weak cold front
moving through the forecast area, enhanced by the disturbance in
IL/IN. Some uncertainty as to coverage - as some CAMs are quite
robust and some not so much. Am thinking given presence of mid
level trough, ample moisture, approaching vort max /DCVA/, think
coverage will be on the more robust end of the spectrum
especially across northern KY / southern OH. So current 60-70%
coverage across these areas in current forecast looks pretty
good. This activity will all push off to the southeast by or
just after sunset.
In terms of severe potential, belt of stronger mid level winds
only briefly crosses the far southern CWA /Kentucky/ this
afternoon before sagging south as the weaker winds tied to the
trough axis move across much of the CWA. Thus, the best
juxtaposition of shear/CAPE is only very brief and on the
earlier side of the convective window. For example, at KCVG
/using RAP forecast soundings/ at 16Z there is decent speed
shear into a 40kt mid/upper level jet which generates about
30kts of effective shear, but only <1000 J/kg of CAPE. By the
time CAPE increases later in the afternoon/early evening to 1500
J/kg, low to mid level flow has become very weak with effective
shear dropping below 20kts. So it seems a MRGL risk is about
the best fit for this setup, with sporadic damaging wind gusts
and localized torrential downpours /flooding/ being the primary
risks.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Showers and thunderstorms will likely still be ongoing in
southern counties early in the period but then move off to the
southeast during the evening. Thereafter high pressure will
start to build into the region. Skies will clear tonight with
some cumulus development on Monday. Lows will drop into the
lower to mid 60s tonight with highs back into the lower to mid
80s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Rainfall onset for late Wed was being forecast entirely too early by
NBM and this is the main deviation in the forecast. Lowered
pops to keep Wed dry and then bring them in line with NBM and
prior forecasts that were valid from Thurs onwards.
Highs Tuesday in the upper 80s will rise to within a few degrees of
90 on Wed and stay there for the duration of the forecast. In the
southeast, a few spots could hit mid 90s on Wed and again Sun.
Lows will start out comfortably in the low 60s Mon night, then mid
60s Tue and finish out the rest of the forecast period around 70.
Pops max out on Thursday, starting in the pre-dawn and ending in the
afternoon. Some lingering showers or re-development could hang
around the southern CWA on Friday, but this appears to be overdone.
The next chance for rain will be found on Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Pesky stratus/stratocumulus remaining from morning rain and a
few storms continues to produce pockets of MVFR ceilings for
ILN/DAY early this afternoon, while thick VFR ceilings have been
common in central Ohio /LCK and CMH/. To the south, CVG/LUK are
dealing with VFR cumulus. Light and variable winds, but with
some propensity to be southwesterly/westerly have been common
this morning.
Still a low confidence forecast in terms of thunderstorm
coverage between 18Z-00Z today at all TAF sites. An area of
storms over southern Indiana/western Kentucky will likely
develop and slide just south of CVG/LUK /will need to watch this
closely as it will be close to affecting these sites/. Further
to the north, storms will be more scattered and likely forming
in an east-west access across portions of Ohio. These may
impact DAY/CMH/LCK/ILN but just not enough confidence right now
to indicate in TEMPO groups or prevailing storms - so will just
maintain VCTS and monitor for short term updates. Storms will
be very slow moving and if direct hit on an airport - will
produce IFR visibilities in torrential rain and some variable
wind gusts above 30kts. Outside of these storms, expect VFR
conditions with sct/bkn cumulus around 4kft and unrestricted
vsby.
Activity should dissipate this evening around 00Z or 01Z, with
light and variable winds and VFR conditions. Will continue with
MVFR fog mention at KLUK. If rain falls more heavily or in
concentrated fashion near other TAF sites, local fog may form
and may need to be considered in future TAF updates given
clearing skies and light winds overnight.
OUTLOOK...Thunderstorms possible Wednesday night into Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...Binau
SHORT TERM...
LONG TERM...Franks
AVIATION...Binau
Hazardous weather outlook, Jul 12, 11:04 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1204 PM EDT Sun Jul 12 2020
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-131615-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1204 PM EDT Sun Jul 12 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will develop this afternoon.
A few of the storms may become strong to severe. Damaging winds are
the primary threat, although isolated large hail is also possible.
Slow storm motions may allow torrential rainfall lingering in the
same area, producing localized and brief flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 2:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
317 PM EDT Sun Jul 12 2020
OHZ043-122000-
Shelby OH-
317 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHELBY COUNTY UNTIL 400
PM EDT...
At 316 PM EDT, radar indicated a strong thunderstorm near Anna,
moving southeast at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Sidney, Anna, Jackson Center, Botkins, Port Jefferson, Maplewood,
Montra, Mccartyville, Swanders, Pemberton and Plattsville.
This includes I-75 in Ohio between mile markers 90 and 103.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4032 8401 4024 8402 4023 8402 4022 8415
4041 8433 4049 8403 4048 8401
TIME...MOT...LOC 1916Z 335DEG 9KT 4034 8419
ConiglioSpecial weather statement, Jul 12, 2:19 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
319 PM EDT Sun Jul 12 2020
OHZ063-072-080-122000-
Highland OH-Fayette OH-Clinton OH-
319 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE...
NORTHEASTERN CLINTON AND NORTH CENTRAL HIGHLAND COUNTIES UNTIL 400 PM
EDT...
At 319 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving east at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Wilmington, Sabina, Leesburg, New Vienna, Highland, Melvin, Lees
Creek, Reesville, New Antioch, Morrisville, Burtonville and
Interstate 71 at US Route 68.
This includes I-71 in Ohio between mile markers 51 and 54.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3933 8386 3954 8385 3952 8357 3931 8356
TIME...MOT...LOC 1919Z 271DEG 7KT 3945 8376
Coniglio
Special weather statement, Jul 12, 2:22 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
322 PM EDT Sun Jul 12 2020
OHZ051-061-062-122000-
Montgomery OH-Greene OH-Miami OH-
322 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...NORTHERN
MONTGOMERY AND SOUTHERN MIAMI COUNTIES UNTIL 400 PM EDT...
At 322 PM EDT, radar indicated a strong thunderstorm over Englewood,
moving east at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Dayton, Beavercreek, Huber Heights, Fairborn, Trotwood, Vandalia,
Englewood, West Milton, Wright-Patterson Afb, Riverside, Clayton,
Union, Brookville, Shiloh, Phillipsburg, Ginghamsburg, Fort Mckinley,
Phoneton, Northview and Brandt.
This includes the following Interstates...
I-70 in Ohio between mile markers 22 and 41.
I-75 in Ohio between mile markers 53 and 65.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3995 8441 3992 8405 3985 8405 3985 8404
3973 8404 3977 8442
TIME...MOT...LOC 1922Z 271DEG 7KT 3987 8432
ConiglioSpecial weather statement, Jul 12, 2:24 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
324 PM EDT Sun Jul 12 2020
INZ050-122000-
Wayne IN-
324 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 400
PM EDT...
At 324 PM EDT, radar indicated a strong thunderstorm near Hagerstown,
moving east at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Richmond, Hagerstown, Fountain City, Franklin, Greens Fork, Bethel,
Economy, Whitewater, Middleboro and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 136, near
mile marker 143, and between mile markers 148 and 152.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3987 8522 3987 8520 4000 8520 4000 8481
3987 8481 3985 8522
TIME...MOT...LOC 1924Z 282DEG 7KT 3996 8514
ConiglioSpecial weather statement, Jul 12, 2:35 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT Sun Jul 12 2020
OHZ044-045-122015-
Logan OH-Union OH-
335 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES IN CENTRAL OHIO
UNTIL 415 PM EDT...
At 335 PM EDT, radar indicated a strong thunderstorm over West
Mansfield, moving southeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
West Mansfield, Valley Hi, Zanesfield, Raymond, Pottersburg, New
Jerusalem, Pickrelltown, Broadway, Middleburg and East Liberty.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4033 8335 4022 8344 4024 8363 4040 8373
4050 8352
TIME...MOT...LOC 1935Z 330DEG 11KT 4040 8358
ConiglioSpecial weather statement, Jul 12, 2:41 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
341 PM EDT Sun Jul 12 2020
OHZ061-062-122015-
Montgomery OH-Greene OH-
341 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE AND EAST
CENTRAL MONTGOMERY COUNTIES UNTIL 415 PM EDT...
At 341 PM EDT, radar indicated a strong thunderstorm over Fairborn,
moving southeast at 5 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Dayton, Kettering, Beavercreek, Fairborn, Xenia, Oakwood, Yellow
Springs, Wright-Patterson Afb, Cedarville, Wilberforce, Riverside,
Clifton, John Bryan State Park, Oldtown, Greene County Airport,
Overlook-Page Mano and Trebein.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3981 8385 3979 8381 3969 8384 3963 8399
3973 8419 3985 8403
TIME...MOT...LOC 1941Z 305DEG 5KT 3979 8398
Coniglio